Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Can too much Synthroid cause high blood pressure?

Happy New Year!
I'm normally hypo but after an episode of hyper this summer, my endo decreased my meds to slowly get my levels back to normal. I went from 75 mcg Synthoid, then 88, then 100 (I got tested every 6 weeks) and a 1/2 cytomel daily the whole time. After getting my results at 100 mcg, my doctor said my levels were perfect and stopped me there. It's been 8 weeks and for the past 10 days I've been feeling anxious, my heart feels like it's beating faster and I've had some high blood pressure. Is it possible that since I got tested 2 weeks ago, my levels could have gone up? Is the high blood pressure a side effect of too much T4? My hair loss has picked up again whereas it was finally starting to decrease in the last 3-4 weeks.

Here are my numbers after 6 weeks of 100 mcg Synthoid and 1/2 Cytomel:
TSH: 1.22 (0.35-5.5)
FT4: 1.17 (0.8-1.9)
FT3: 3.1 (2.3-4.2)

My results at 88 mcg Synthroid and 1/2 Cytomel:
Free T3: 2.7 (2.3-4.2)
Free T4: 1.04 (0.8-1.9)
TSH: 3.15 (0.35-5.5)

13 Responses
Avatar universal
I'm a bit confused.  You say that after an episode of hyper this summer, your doctor decreased your meds slowly, and then your describe an increase.  Am I missing something?

Your last blood work was six weeks after the change in dose to 100 mcg.  So, your dose should have reached its potential in your blood by then.  Your current FT3 and FT4 are still below (on the hypo side) of the 50% recommendation for T4 and 50+% for T3.  However, anxiety, tachycardia and HBP are all symptoms of overmedication.

Please explain your meds changes further.  After you clarify that, I'll comment some more.  
Avatar universal
Sorry, I should have explained better. When I was hyper, I was taking 75 mcg of synthroid and a full cytomel. My T3s were really high so he cut the cytomel by half first and then every 6 weeks increased the synthroid (75, 88, 100) to get my T3 and T4 in the range.
Avatar universal
How many micrograms was a "full" Cytomel?  Sorry to ask so many questions, but it's important.
Avatar universal
A full cytomel for me is 25 mcg.
Avatar universal
Thanks, now I think I understand.  You were taking 75 mcg T4 and 25 mcg T3.  Then you became hyper, so your doctor reduced your T3 to 12.5 mcg and slowly increased your T4 from 75 to 88 to 100.  Were you having hyper symptoms when your doctor halved your T3?  If so, were they similar to the symptoms you are having now?

After 4-6 weeks, your 100 mcg dose should have stabilized.  Of course, we are all a little different, so the timing can be different for different people.  Some of us also found that once FT4 stabilized, FT3 continued to rise for a while afterwards.  So, it's possible that, even though your FT4 may have stayed the same, your FT3 is higher now.

Is getting more blood work an option?
Avatar universal
Yes, I was having hyper symptoms at the time: my heart was beating stronger and I couldn't fall asleep at night. I don't know about the BP because I never got it checked at the time.

This time, I'm having similar symptoms to a lesser extent though. I can sleep at night but I can definitely hear my heart beat again. And my hair loss which had decreased over the past few weeks picked up again. I also just checked my BP again and it was 156/90 which worries me.

I will call my endo's office on Monday to see if I can get tested again.
Avatar universal
So I got tested again and just received my results. This was now at 9 weeks being on 100 mcg T4/12.5 mcg T3:

TSH: 0.763
FT4: 0.97
FT3: 3.00
Range is the same as before.

These results are puzzling to me. Why would my T4 and TSH change so much after just a couple weeks after my last test?

The other thing is that I had been taking an adrenal health supplement called Gaia for the last 5 weeks. I did more research on it and found out that it may help conv
Avatar universal
Sorry, hit submit too soon. It may help convert T4 into T3? I stopped taking it as well. I don't feel hyper anymore but my blood pressure is still on the night side even now that I've been back at 88 mcg T4 per my doctor's ask.

Can anyone make sense of these numbers?
Avatar universal
TSH is very volatile and can vary as much as 70% just depending on the FT3 also went down just a little.  Do you know the cause of your hypo, i.e. do you have Hashi's?

How long before these latest labs had you decreased to 88 mcg?  And how long before had you discontinued the adrenal supplement?
Avatar universal
My last labs were just a couple days after I decreased to 88 mcg and stopped the adrenal supplement (Ashwaganda).

It's been 2 weeks now and my BP is still off and my heart beating fast. I wonder if it would be better to cut down on the T3 and go back to 100 mcg of T4. What do you think? I just think it's strange that I'm having hyper symptoms even though my labs don't reflect that.
Avatar universal
So, your levels hadn't had time to adjust to the lowered dose.  It takes 4-6 weeks for that to happen, so there's very little change after just a couple of days.  It's likely your FT3 and FT4 levels will continue to drop some more.  I have no idea how long ashwaganda stays in your system.

I know the HBP is bothering you, but you really want to avoid going back and forth between doses too frequently.  If you don't wait for a dose to stabilize, you're chasing a moving target.  

When was Cytomel added to your meds?  You're now taking 88 mcg T4 and 12.5 T3, correct?  
Avatar universal
Yes. I'm at 88 mcg T4/12.5mcg T3 right now. I've always been on a combination of T4 and T3. I think I'm just going to stick to this dose until my next lab work in 4 weeks and go from there. I have a feeling 100 mcg T4 is best for me but the Ashwaganda messed everything up.
Avatar universal
I think it's a good idea to stay with your current dose if you can.  If your BP doesn't settle down, you might ask your doctor about taking a beta blocker for a while until your thyroid meds stabilize.  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child